Tennessee, 2009Hail and Damaging Winds in Tennessee, September 6, 2009
September 6, 2009 · NWS OHX · 6 events in 2 counties and zones
As an upper level disturbance moved into northwestern portions of Middle Tennessee during the late morning through early afternoon hours, severe thunderstorms developed producing thunderstorm wind damage across both Stewart and Robertson Counties and large hail in Stewart County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an upper level disturbance moved into northwestern portions of Middle Tennessee during the late morning through early afternoon hours, severe thunderstorms developed producing thunderstorm wind damage across both Stewart and Robertson Counties and large hail in Stewart County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 6, 5:31 AM CST, 5 hours 24 minutes earlier.
Area forecast discussion, Sep 6, 5:31 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE NASHVILLE TN
631 AM CDT SUN SEP 6 2009
.UPDATE...FOR 12Z AVIATION DISCUSSION.
&&
.AVIATION...12Z AVIATION DISCUSSION.
UNCERTAINTIES CONCERNING CEILINGS...VSBYS...AND LOCATION
TIMING/DEVELOPMENT...ESPECIALLY BNA...OF SHWRS/TSTMS THRU 07/12Z.
DESPITE 50% ZONE COVERAGE FOR AREAS INCLUDING BNA/CSV...DO NOT
FEEL CONFIDENT IN CAT OR TEMPO WORDING SHWRS/TSTMS...EXPECT TEMPO
CSV 06/21Z TO 07/01Z WHERE POSSIBLE UPPER LEVEL DISTURBANCE PASSAGE
...ALONG WITH OROGRAPHIC LIFTING...COULD INITIATE TSTMS.
BELIEVE VCSH/VCTS BEST BOTH BNA/CSV PER LOCATION TIMING/DEVELOPMENT
CONCERNS. THUS...VFR BNA THRU 07/09Z...THEN MVFR VSBY. VFR CSV...EXCEPT
TEMPO MVFR VSBY..THRU 07/02Z...THEN MVFR VSBYS...07/09Z CEILINGS.
&&
.PREV DISCUSSION... /ISSUED 336 AM CDT SUN SEP 6 2009/
.DISCUSSION...
CURRENT RADAR AND SATELLITE TRENDS INDICATE AN AREA OF LIGHT
SHOWERS MOVING NORTHWARD INTO THE EASTERN PORTIONS OF THE
CWA...AS A SLOW MOVING TROUGH AXIS NOSES TOWARD THE OHIO RIVER
VALLEY. THESE LIGHT SHOWERS ARE ASSOCIATED WITH AN AREA OF WEAK
ISENTROPIC LIFT NOTED ON THE 305K TO 315K SURFACES. 00Z SOUNDING
FROM BNA SHOWS A SLIGHT INCREASE IN MOISTURE TO THE AREA
ESPECIALLY IN THE LOW LEVELS...WHICH SHOULD HELP WITH THE CU
DEVELOPMENT THIS AFTERNOON. LIMITING FACTOR FOR SHOWER AND
THUNDERSTORM POTENTIAL OVER THE NEXT FEW PERIODS MAY BE LACK OF
FORCING OVER MIDDLE TENNESSEE AS MODELS SHOW THE FAVORED AREAS LIE
TO THE NORTH. CURRENT RADAR IMAGERY SUPPORTS THIS AS BETTER
COVERAGE WAS BEING OBSERVED ACROSS THE OHIO RIVER VALLEY.
OVERALL HAVE TRIMMED BACK POPS SLIGHTLY OVER THE NEXT FEW PERIODS
DUE TO THE EXPECTED LACK OF UPWARD MOTION...BUT KEPT THE BEST
POTENTIAL FOR SHOWERS/THUNDERSTORMS OVER THE PLATEAU...ESPECIALLY
AFTER MONDAY WHEN TROUGH AXIS BEGINS TO LIFT OUT OF THE AREA.
GFS/NAM GUIDANCE SHOW A FAVORED PROXIMITY OVER THE EASTERN CWA AS
A WEAK SPEED MAX MOVES OUT OF THE TROUGH BY 12Z MONDAY. COVERAGE
MAY EVEN BE ABSENT OVER THE WESTERN CWA BY LATE MONDAY GIVEN THE
MOISTURE FIELDS AND VEERING WINDS. CLEARING TRENDS ACROSS THE WEST
HALF MAY ALLOW FOR SIGHTLY HIGHER AFTERNOON TEMPS...MID-UPPER
80S...ESPECIALLY BY TUESDAY AND WEDNESDAY.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
31/JBW
Hazardous weather outlook, Sep 6, 4:00 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SUN SEP 6 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-071000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SUN SEP 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
31/JBW
In the hours before
Special weather statement, Sep 6, 10:39 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1139 AM CDT SUN SEP 6 2009
TNZ007-008-026-027-061745-
ROBERTSON-SUMNER-CHEATHAM-DAVIDSON-
INCLUDING THE CITIES OF...SPRINGFIELD...GALLATIN...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE
1139 AM CDT SUN SEP 6 2009
...STRONG STORM IN ROBERTSON COUNTY...
AT 1135 AM A STRONG STORM WAS INDICATED BY DOPPLER WEATHER RADAR
FROM SPRINGFIELD TO CROSSPLAINS IN ROBERTSON COUNTY. THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS TO 35 MPH.
RAINFALL RATE OF 1 INCH PER HOUR
BOYD
Thunderstorm Wind, Robertson
- When
- September 6, 10:55 AM CST
- Where
- Robertson County, 1.11 mi W of Lakeview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.550, -86.820
Large tree limbs were blown down blocking roadway.
Thunderstorm Wind, Stewart
- When
- September 6, 1:48 PM CST
- Where
- Stewart County, 0.56 mi W of Dover
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.480, -87.840
Damage reported to a car wash roof in Dover. Extent of damage was not reported.
Hail, Stewart
- When
- September 6, 1:49 PM CST
- Where
- Stewart County, Dover
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.480, -87.830
Dime size hail was reported in Dover.
Thunderstorm Wind, Stewart
- When
- September 6, 1:54 PM CST
- Where
- Stewart County, Dover
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 36.480, -87.830
Part of the Dover Middle School Roof was reported to have been peeled off. Actual percentage of roof peeled off was unknown.
Thunderstorm Wind, Stewart
- When
- September 6, 1:55 PM CST
- Where
- Stewart County, 1.11 mi E of Dover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.480, -87.810
Emergency Manager estimated winds at least 60 MPH at the County's Emergency Management Office.
Thunderstorm Wind, Stewart
- When
- September 6, 2:30 PM CST
- Where
- Stewart County, 1.49 mi SSE of Cumberland City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.380, -87.640
Trees were blown down in Cumberland City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Washington, September 6, 2009$200,000 · EF1 · 2 events
- Hail and Damaging Winds in Washington, September 6, 2009$2,000 · 50 kt wind · 7 events
- Flash Flooding in Illinois, September 6, 20094 events
- Flash Flood and Hail in Tennessee, September 6, 200950 kt wind · 4 events
- Flash Flood and Damaging Wind in Indiana, September 6, 2009$2,000 · 2 events
- Flash Flood and Hail in Nebraska, September 6, 20091 in hail · 2 events
- Rip Current in Florida, September 6, 20091 event
- Hail in Texas, September 6, 20091 in hail · 1 event
- Heavy Rain in American Samoa, September 6, 20091 event
- Hail in Oklahoma, September 6, 20090.88 in hail · 1 event
- Flash Flood in Maryland, September 6, 20091 event
- Flash Flood in Missouri, September 6, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195832, 195833, 195630, 195874, 195834, 195835.